Vasopressin and Adverse Outcomes

Posted
by gwenith gwenith, BSN, RN Member Expert Nurse

Specializes in ICU.

We have recently had a case where there was significant mesenteric ischaemia in a patient with severe sepsis. Although we did use Vasopressin he was also on high dose inotropes and Xigris. It is one of those cases where it is moot as to the exact cause of the mesenteric ischaemia (we nearly lost him more than once).

I was wondering if anyone has also seen adverse outcomes where vasopressin might have been implicated.

imnmk_rn

imnmk_rn

Has 7 years experience. 24 Posts

The only time I can think of that we had vasopressin possibly implicated in an adverse outcome would only have applied if she would have survived her hospitalization...

This woman would have lost the tips of at least three fingers, and probably parts of a few toes because she was so clamped down on vasopressin. She had basically no pulses (palpable or by Doppler) in either foot, or in her L hand while she was on vasopressin for about two days. Amazingly, though, after we got her off vasopressin, within hours she had pulses and her purple feet had pinked up pretty nicely. Like I said, there were just a few places that it looked like she would lose some skin/tissue.

It's hard to say if vasopressin had anything to do with the rest of her problems... but probably not. And in the end, nothing really could save her, and the tissue ischemia was a moot point.

gwenith

gwenith, BSN, RN

Specializes in ICU. 3,755 Posts

I have found 1 article supporting vasopressin's role in mesenteric and renal vasoconstriction and advocating for doses no higher than 0.1mg.

Guest
This topic is now closed to further replies.